Article

Differential effect of etanercept on cutaneous and joint lesions in psoriatic arthritis.

Departments of Dermatology Medicine and Biosystemic Science, Graduate School of Medical Sciences, Kyushu University, Fukuoka, Japan.
The Journal of Dermatology (Impact Factor: 2.35). 09/2011; 39(3):284-5. DOI: 10.1111/j.1346-8138.2011.01267.x
Source: PubMed
0 Bookmarks
 · 
137 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: To evaluate the clinical efficacy and tolerability of etanercept in the treatment of active and progressive psoriatic arthritis (PsA) in patients who have previously demonstrated an inadequate response to standard treatments, such as disease-modifying anti-rheumatic drugs (DMARDs) and non-steroidal anti-inflammatory drugs (NSAIDs). An open-label, non-controlled, prospective study was conducted including 32 patients affected by PsA with variable skin involvement who had responded inadequately to at least two DMARDs. Patients received etanercept subcutaneously administered as monotherapy at the dosage of 50 mg twice weekly for 12 weeks followed by 25 mg twice weekly. Clinical response was evaluated using the EULAR (European League Against Rheumatism) disease activity score (DAS) in 28 joints (DAS-28) and the Psoriasis Area and Severity Index (PASI). The percentage improvement in DAS-28 and the proportion of patients achieving a PASI improvement from baseline of between 50% and 75% (PASI 50), > 75% (PASI 75) and > 90% (PASI 90) were analysed as primary endpoints. Twenty-seven (27/32) patients (84.3%) completed 3 years (144 weeks) of continuous treatment, while 5/32 (15.6%) patients were withdrawn from the study. At week 144, a significant improvement in DAS-28 was registered with a reduction in mean DAS-28 from 5.3 at baseline to 1.8, while 25/27 patients (92.5%) achieved PASI 75 with a mean PASI score of 0.7; the mean pain visual analogue scale (pain-VAS) score decreased from 64.2 at baseline to 2 at week 144, corresponding to an improvement of 94.7%. Etanercept is a safe and effective agent in the long-term management of PsA patients. After 3 years of continuous treatment, symptoms were under control in the majority of patients and there was a low level of disease activity.
    Journal of Dermatological Treatment 01/2009; 20(6):354-8. · 1.50 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Administration of anti-tumor necrosis factor (anti-TNF) agents is beneficial in a variety of chronic inflammatory conditions, including psoriasis. We describe 5 patients in whom psoriasiform skin lesions developed 6-9 months after the initiation of anti-TNF therapy for longstanding, seropositive rheumatoid arthritis (etanercept or adalimumab), typical ankylosing spondylitis (infliximab), and Adamantiades-Behçet's disease (infliximab). In all 5 patients, the underlying disease had responded well to anti-TNF therapy. Four patients developed a striking pustular eruption on the palms and/or soles accompanied by plaque-type psoriasis at other skin sites, while 1 patient developed thick erythematous scaly plaques localized to the scalp. In 3 patients there was nail involvement with onycholysis, yellow discoloration, and subungual keratosis. Histologic findings from skin biopsies were consistent with psoriasis. None of these patients had a personal or family history of psoriasis. In all patients, skin lesions subsided either with topical treatment alone, or after discontinuation of the responsible anti-TNF agent. The interpretation of this paradoxical side effect of anti-TNF therapy remains unclear but may relate to altered immunity induced by the inhibition of TNF activity in predisposed individuals.
    Arthritis & Rheumatology 09/2005; 52(8):2513-8. · 7.48 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Psoriasiform eruptions occur in association with antitumour necrosis factor (TNF)-alpha treatments in autoinflammatory diseases. The major reported clinical presentation is palmoplantar pustulosis, sometimes accompanied with plaque-like psoriasis. In some reports, histological findings suggest psoriasis whereas others favour a lichenoid drug reaction. We present a case series with a comprehensive clinical, histopathological and immunohistochemical study. To investigate the mechanism involved in psoriasiform eruptions in patients receiving anti-TNF-alpha inhibitors. Between July 2004 and May 2008, 13 patients with psoriasiform eruptions arising under anti-TNF-alpha treatment were enrolled in the study. Punch biopsy specimens of lesions were processed for standard and immunohistochemical analyses using antibodies against CD3, CD4, CD8, CD20, CD1a, KP1, CXCR3, CXCL9, Tia1 and MxA, which is specifically induced by type I interferons (IFNs). Additionally, we analysed biopsies from lesional skin of patients with cutaneous discoid lupus erythematosus, lichen planus and psoriasis. Control biopsies were taken from unaffected skin. All patients developed psoriasiform plaques on the body accompanied with palmoplantar keratoderma or pustulosis in three patients. Histological and immunohistochemical findings showed a psoriasiform pattern with focal lichenoid and spongiotic features. We detected strong production of the MxA protein in inflammatory cells, indicating involvement of type I IFNs, and the expression was higher than in control psoriasis samples. Expression of MxA was closely associated with the recruitment of CXCR3+ lymphocytes in the skin bearing markers of cytotoxic capacity. Results support the hypothesis that psoriasiform eruptions are a new model of drug reaction characterized by an increased expression of type I IFNs induced by anti-TNF-alpha.
    British Journal of Dermatology 07/2009; 161(5):1081-8. · 3.76 Impact Factor

Full-text

View
0 Downloads